Since preparation of our article describing fluorouracil-associated dermatitis of the hands and feet, several additional publications have documented a similar schedule-dependent toxicity.1,2 Seventeen patients who were being treated with prolonged infusion of fluorouracil developed palmar-plantar erythrodysesthesia syndrome with cutaneous findings similar to those in our patients.1 These 17 patients, six additional patients with similar cutaneous toxic reactions,2 and our patients all had a syndrome that was dose and schedule dependent. The occurrence of prodromal tingling and progression to a tender, erythematous, swollen, desquamative eruption of the palms and soles appears to be limited to patients receiving prolonged infusions of fluorouracil at doses exceeding 300 mg per square meter of body surface area per day. The rash improves with discontinuation of chemotherapy and is exacerbated with attempts to reinstitute chemotherapy. A similar syndrome occurs with prolonged infusion, but not with bolus or short-term infusion of doxorubicin.
Feldman LD, Ajani J. Toxic Reaction to Prolonged High-Dose Fluorouracil-Reply. JAMA. 1986;255(22):3116. doi:10.1001/jama.1986.03370220078020
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: